Alabama, 2004

Flash Flood in Alabama, September 2, 2004

September 2, 2004 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 2, 2:04 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Sep 2, 2:04 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
304 PM CDT THU SEP 2 2004

.SYNOPSIS...ALL EYES ARE ON FRANCES AS EVENTUAL TRACK WILL HAVE
SIGNIFICANT IMPACT ON ALABAMAS WEATHER FIRST PART OF NEXT WEEK.
BEST NEWS FOR OUR AREA IS THAT A MAJORITY OF THE HOLIDAY WEEKEND
WILL BE RAIN FREE...WITH NEAR NORMAL TEMPERATURES AND SMALL RAIN
CHANCES.  FORECAST IS BASED ON HURRICANE CENTER GUIDANCE WITH
REMNANTS OF FRANCES MOVING INTO EAST ALABAMA MONDAY NIGHT AND
TUESDAY.

&&

.SHORT TERM...(TONIGHT THROUGH SUNDAY)
CONVECTION HAS FIRED ALONG A WEAK SURFACE CONVERGENCE BOUNDARY
ALONG LEADING EDGE OF EASTERLY FLOW.  THIS CONVECTION WILL CONTINUE
TO DEVELOP NORTHWARD THIS EVENING...BUT LIKELY DISSIPATE QUICKLY
AFTER 00Z AS IT ENCOUNTERS MORE STABLE AIRMASS AND LOSS OF DAYTIME
HEATING.  A FEW OF THE MESO-SCALE MODELS PREDICT CONVECTION TO
CONTINUE TO DEVELOP OVERNIGHT...ESPECIALLY ETA.   I WILL LEAVE 20%
POPS FOR ALL ZONES AFTER MIDNIGHT.  ON FRIDAY...EASTERLY FLOW SHOULD
ESTABLISH ITSELF A LITTLE BETTER AND CONVERGENCE AREA WILL LIKELY
SHIFT TO THE WESTERN PART OF THE STATE...HENCE SLIGHTLY HIGHER RAIN
CHANCES ON FRIDAY.  PATTERN OF A STABLE EASTERLY FLOW ON NORTH SIDE
OF FRANCES WILL PRIMARILY SUPPRESS CONVECTION SATURDAY AND SUNDAY.

&&

.LONG TERM...(MONDAY THROUGH THURSDAY)
FORECAST BASED LARGELY ON CURRENT HURRICANE CENTER GUIDANCE.  RAIN
CHANCES AND SURFACE WINDS WILL BE INCREASED STEADILY STARTING
MONDAY IN THE SOUTHEAST ZONES AND SPREADING NORTHWARD INTO EAST
ALABAMA MONDAY NIGHT AND TUESDAY.  WEST ALABAMA SHOULD BE MORE ON
SUBSIDENCE SIDE OF FRANCES AND RAIN CHANCES WILL BE KEPT IN THE
CHANCE CATEGORY FOR NOW.  FRANCES SHOULD GET CAUGHT UP IN MIDWEST
TROF AND ACCELERATE NORTHWARD AWAY FROM ALABAMA BY TUESDAY NIGHT.
WEDNESDAY AND THURSDAY LOOKS GOOD DUE TO DRIER AIRMASS BEING PULLED
INTO ALABAMA BEHIND EXITING TROPICAL CYCLONE.

&&

.PRELIMINARY POINT TEMPS/POPS...

GADSDEN    70 84 68 86 70 / 20 30 20 10
ANNISTON   70 84 69 85 71 / 20 30 20 10
BIRMINGHAM 70 86 70 87 72 / 20 30 20 10
TUSCALOOSA 70 89 70 90 72 / 20 40 20 20
CALERA     70 87 70 87 72 / 20 30 20 10
AUBURN     70 86 70 86 72 / 30 30 20 10
MONTGOMERY 71 90 72 91 73 / 30 30 20 10
TROY       70 88 70 90 72 / 30 30 20 10
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

58/ROSE
Hazardous weather outlook, Sep 2, 11:50 AM CST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1250 PM CDT THU SEP 2 2004

ALZ011>015-017>050-032350-
AUTAUGA AL-BARBOUR AL-BIBB AL-BLOUNT AL-BULLOCK AL-CALHOUN AL-
CHAMBERS AL-CHEROKEE AL-CHILTON AL-CLAY AL-CLEBURNE AL-COOSA AL-
DALLAS AL-ELMORE AL-ETOWAH AL-FAYETTE AL-GREENE AL-HALE AL-
JEFFERSON AL-LAMAR AL-LEE AL-LOWNDES AL-MACON AL-MARENGO AL-
MARION AL-MONTGOMERY AL-PERRY AL-PICKENS AL-PIKE AL-RANDOLPH AL-
RUSSELL AL-SHELBY AL-ST. CLAIR AL-SUMTER AL-TALLADEGA AL-
TALLAPOOSA AL-TUSCALOOSA AL-WALKER AL-WINSTON AL-
1250 PM CDT THU SEP 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WET MICROBURST POTENTIAL FOR THIS AFTERNOON:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)

THE FORECAST STARTING LATE DURING THE HOLIDAY WEEKEND WILL BE
IMPACTED BY THE TRACK OF HURRICANE FRANCES.  STAY TUNE FOR UPDATES ON
THE CHANGING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 2, 2:01 PM CST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
301 PM CDT THU SEP 2 2004

ALZ043-022045-
ELMORE-
301 PM CDT THU SEP 2 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ELMORE COUNTY UNTIL 345 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES SOUTH OF KENT...MOVING NORTH AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR KENT AND ECLECTIC
THROUGH 345 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Sep 2, 3:40 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
440 PM CDT THU SEP 2 2004

ALZ046-049-022230-
BULLOCK-PIKE-
440 PM CDT THU SEP 2 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHERN PIKE AND
SOUTHERN BULLOCK COUNTIES UNTIL 530 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTH OF LINWOOD...MOVING NORTH AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SHOPTON...ORION...
LINWOOD AND FITZPATRICK THROUGH 530 PM CDT.
Special weather statement, Sep 2, 4:30 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 PM CDT THU SEP 2 2004

ALZ046-022315-
BULLOCK-
530 PM CDT THU SEP 2 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BULLOCK COUNTY UNTIL 615
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTHWEST OF UNION SPRINGS...MOVING NORTH AT 10
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR UNION SPRINGS THROUGH
615 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Sep 2, 5:11 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
611 PM CDT THU SEP 2 2004

ALZ049-030000-
PIKE-
611 PM CDT THU SEP 2 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PIKE COUNTY UNTIL 700 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTHWEST OF BRUNDIDGE...MOVING NORTHEAST AT
15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TROY...BRUNDIDGE AND
BANKS THROUGH 700 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION...SMALL HAIL UP TO ONE HALF INCH IN DIAMETER...IS
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pike

When
September 2, 5:55 PM CST to 6:55 PM CST
Where
Pike County, Countywide
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

Slow moving thunderstorms dropped several inches of rain across Pike County in a short period of time. Major street flooding was reported in the city of Troy around 7 pm and continued across the area for the next hour or so.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423370.